Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: We report on a depressed woman who complained of hair loss during treatment with venlafaxine, a serotonin-noradrenaline reuptake inhibitor.
Ms. A was a 50-year-old woman who had suffered from a severe major depressive episode of a melancholic subtype. She did not fulfill DSM-IV criteria for any other axis I or personality disorder. She was medically healthy and did not take any medications. Her general practitioner began treatment with venlafaxine, 75 mg/day. After 15 days, her dose of venlafaxine was increased to 150 mg/day. Four weeks later, Ms. A was much better. However, she reported moderate side effects, such as nausea and somnolence, that began after 2 days of treatment. After 2 weeks, she also noticed hair loss when she brushed or washed her hair. Ms. A considered hair loss a moderate but disturbing side effect and decided to discontinue the treatment after 3 months. Her hair loss stopped completely 1 month later.
Ten months later, Ms. A developed a new major depressive episode. She began taking venlafaxine again; this was associated with a complete remission of the previous depressive episode. She started taking venlafaxine at a mean dose of 75 mg/day and then increased it to 150 mg/day after 2 weeks. Three weeks later, Ms. A decided to stop taking the medication again because of the hair loss that she had observed 10 days after beginning treatment. A complete remission was achieved with sertraline, 50 mg/day, without hair loss, which completely stopped 3 weeks after the discontinuation of venlafaxine.
Our patient had never experienced hair loss before and had no history of endocrine illness. Hair loss has been reported with selective serotonin reuptake inhibitors such as fluoxetine (1, 2), sertraline (3), and paroxetine (4), but it is considered a rare side effect. To our knowledge, this is the first report of hair loss associated with venlafaxine therapy. Clinicians should be aware of this surprising and potentially distressing side effect.
Download citation file:
Web of Science® Times Cited: 7